Hail, Doniphan
- When
- April 4, 5:11 PM CST to 5:13 PM CST
- Where
- Doniphan County, 0.92 mi NE of Highland
- Measured
- 1.25 in hail
- Reported by
- Law Enforcement
- Coordinates
- 39.859, -95.258
Half dollar sized hail was reported in Highland.
Severe weather occurred on the afternoon of April 4th and the early morning hours of April 5th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
Severe weather occurred on the afternoon of April 4th and the early morning hours of April 5th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Apr 4, 1:28 PM CST, 3 hours 43 minutes earlier.
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
228 PM CDT Tue Apr 4 2023
.Discussion...
Issued at 228 PM CDT TUE APR 4 2023
Key messages:
- Two rounds of severe weather are possible today, the first this afternoon/evening.
All modes of severe weather are possible. The second round
tonight will be in a line of storms with winds being the main
threat however, a brief hail threat and weak tornado threat
cannot be ruled out.
- Freezing conditions will be possible for most of the area Thursday
morning.
Discussion:
This afternoon, the warm front has lifted north of the area leaving
the entire forecast area in the warm section. Strong WAA is
producing southerly winds of 40-45mph. NAM soundings continue show a
cap in place near the KC Metro and this is confirmed by aircraft
soundings. However, further south across central Missouri storms
have initiated along a boundary where CINH has all but dissipated
here explosive growth has been noted in an area of 2500-3000J/Kg of
CAPE and 60kts of 0-6KM shear. Storms have initiated over Bates and
Henry Counties and severe storms have become likely there moving
northeast through the afternoon. Given the CAPE/shear parameters all
modes of severe weather will be possible with this afternoon/evening
round of storms.
This afternoon, a dryline is analyzed over eastern Kansas with a
cold front extending further back to the west across north central
into southwestern Kansas. Tonight the surface front is expected to
overtake the dryline and allow another round of storms to develop
over northwestern Missouri to eastern Kansas. The main concern with
these storms will be for damaging winds as they quickly evolve into
a line. However, with shear perpendicular to the line, embedded
tornadoes cannot be ruled out especially across northern Missouri in
the vicinity of the surface low. In addition, with initial upscale
growth of the like of storms, large hail may be briefly possible.
This line of storms is then expected to quickly move east across the
CWA through the overnight maintaining a damaging wind threat and low
end tornado threat exiting the area well before sunrise.
Behind the front tonight into tomorrow, modest CAA will make for a
much cooler day with highs in the upper 40s to mid 50s. Tomorrow
night, high pressure will move into the area providing for light
winds and clear skies. This will allow temperatures to fall back
into the upper 20s and lower 30s. Although, conditions do not yet
warrant frost/freeze products, those who have sensitive vegetation
out will need to be mindful of that. The ridge of surface high
pressure will remain over the area on Thursday providing copious
sunshine but weak mixing, as such, highs will remain below normal in
the mid 50s to near 60. A warming trend is expected Friday through
Saturday with increase WAA through the period. By saturday highs
will be in the upper 60s to lower 70s. The only other chance for
precipitation beyond today will come on Sunday as a weak upper level
shortwave moves through the area. Severe weather is not anticipated
however showers and thunderstorms will be possible with highs in the
low to mid 70s. In the wake of the weak upper shortwave moving
through the area, upper level ridging builds back into the region on
Monday and Tuesday. This will allow highs to rise into the mid 70s
to mid 80s.
&&
.Aviation...(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 1246 PM CDT TUE APR 4 2023
The main concern for aviators in the short term will be for strong
southerly winds btn 20-25kts with gusts btn 30-35kts. Btn
03Z-06Z...a line of moderate to heavy thunderstorms ahead of a
cold front will affect the terminals with vis reduced to 1SM-3SM
and wind gusts to 40kt poss. Storms are expected to exit the
terminals btn 05Z-06Z with winds veering to the WNW btn 15-20kts
with gusts 25-30kts.
&&
.Fire Weather...
Issued at 402 AM CDT TUE APR 4 2023
Today will bring exceptionally breezy conditions to the bulk of
the forecast area. Southerly winds will increase through the day
to around 30 mph, with gusts approaching 40 to 50 mph at times.
Good surface moisture will be in place for the early part of the
day, but by mid to late afternoon areas across eastern Kansas and
far western Missouri will see a rapid plummet of surface moisture
as very dry and breezy air moves in from the west. Expect extreme
fire conditions across northeast Kansas and northwest Missouri as
a result of this airmass. Further east, winds will be very strong,
but RH values should remain around 40 percent with good low level
moisture in place. Winds will shift dramatically from the west-
northwest late this evening through the overnight.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Red Flag Warning until 9 PM CDT this evening for KSZ025-102-103.
Wind Advisory until 1 AM CDT Wednesday for KSZ025-057-060-
102>105.
MO...Red Flag Warning until 9 PM CDT this evening for MOZ001-002-011-
012-020-028.
Wind Advisory until 1 AM CDT Wednesday for MOZ012>015-020>023-
028>031-037>039-043>045-053-054.
Wind Advisory from 7 PM this evening to 1 AM CDT Wednesday for
MOZ007-008-016-017-024-025-032-033-040-046.
&&
Discussion...73
Aviation...73
Fire Weather...LeightonHazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 525 AM CDT Tue Apr 4 2023 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-051030- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 525 AM CDT Tue Apr 4 2023 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Severe thunderstorms are possible Tuesday, with large hail, strong winds, and tornadoes possible. Gusty south winds around 40 to 55 mph are expected Tuesday. Dry conditions, mainly across eastern Kansas and far western Missouri will bring some fire weather concerns to those areas. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Wednesday through Monday No Hazardous weather expected. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
435 PM CDT TUE APR 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0308 PM HAIL 1 SE NEW FRANKLIN 39.00N 92.72W
04/04/2023 E2.00 INCH HOWARD MO PUBLIC
REPORT FROM MPING: HEN EGG (2.00 IN.).
0308 PM HAIL 1 SE NEW FRANKLIN 39.00N 92.72W
04/04/2023 E1.75 INCH HOWARD MO PUBLIC
REPORT FROM MPING: GOLF BALL (1.75 IN.).
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
456 PM CDT TUE APR 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0446 PM HAIL 1 WSW HOPKINS 40.54N 94.83W
04/04/2023 E1.00 INCH NODAWAY MO PUBLIC
&&Special Weather Statement National Weather Service Kansas City/Pleasant Hill MO 457 PM CDT Tue Apr 4 2023 MOZ025-033-042230- Macon MO-Randolph MO- 457 PM CDT Tue Apr 4 2023 ...A strong thunderstorm will impact portions of northeastern Randolph and southeastern Macon Counties through 530 PM CDT... At 457 PM CDT, Doppler radar was tracking a strong thunderstorm over Cairo, or near Moberly, moving northeast at 60 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Moberly and Cairo. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. A Tornado Watch remains in effect until 1000 PM CDT for north central Missouri. && LAT...LON 3949 9231 3940 9241 3950 9257 3974 9229 TIME...MOT...LOC 2157Z 220DEG 50KT 3949 9244 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH Blair
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
513 PM CDT TUE APR 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0446 PM HAIL 2 E BURLINGTON JUNCTION 40.44N 95.03W
04/04/2023 E1.00 INCH NODAWAY MO PUBLIC
&&
CDBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
533 PM CDT TUE APR 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL 8 E MACON 39.73N 92.32W
04/04/2023 M1.25 INCH MACON MO PUBLIC
REPORTED ON MACON AND SHELBY COUNTY LINE.
&&
SMSpecial Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
548 PM CDT Tue Apr 4 2023
KSZ025-102-042315-
Doniphan KS-Atchison KS-
548 PM CDT Tue Apr 4 2023
...A strong thunderstorm will impact portions of Doniphan and western
Atchison Counties through 615 PM CDT...
At 548 PM CDT, Doppler radar was tracking a strong thunderstorm near
Effingham, or 11 miles south of Horton, moving northeast at 60 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Atchison, Highland, Troy, Effingham, Lancaster, White Cloud,
Muscotah, Denton, Severance, Farmington, Huron, Leona, Arrington,
Bendena, Iowa Point and Fanning.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3954 9557 3966 9550 3965 9534 3993 9534
3999 9531 3995 9524 3994 9520 3990 9520
3991 9515 3987 9513 3986 9504 3990 9502
3989 9494 3943 9536 3946 9557
TIME...MOT...LOC 2248Z 213DEG 53KT 3951 9545
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
BlairThe Topeka radar (KTWX), 127 km away, was scanning. The volume nearest the first event began at 23:10 UTC.
3 hail, 1 thunderstorm wind. Local standard time, as filed.
Half dollar sized hail was reported in Highland.
Quarter sized hail was reported in Atchison.
A tree was downed in Pleasanton.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, April 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1095090, 1095091, 1095092, 1095094.